Nebraska, 2024

Hail in Nebraska, August 29, 2024

August 29, 2024 · NWS GID · 1 event in 1 county or zone

thunderstorms across a large portion of south central Nebraska during the afternoon hours on August 29th. Overall-weak instability and deep layer wind shear kept the majority of this activity sub-severe, though a lone large hail report (quarter size) was received in Howard County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A cold front generated scattered to widespread...and mostly non-severe...thunderstorms across a large portion of south central Nebraska during the afternoon hours on August 29th. Overall-weak instability and deep layer wind shear kept the majority of this activity sub-severe, though a lone large hail report (quarter size) was received in Howard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 29, 11:35 AM CST, 1 hour 33 minutes earlier. Its key messages:

  • There is a marginal risk of severe storms this afternoon and evening with hail up to quarter size and wind gusts up to 60 mph.
  • A cold front will move into the area today with high temperatures mostly in the 70s and 80s Friday through Wednesday.
  • No rain or storms are expected Friday through Wednesday.
Area forecast discussion, Aug 29, 11:35 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1235 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- There is a marginal risk of severe storms this afternoon and
  evening with hail up to quarter size and wind gusts up to 60 mph.

- A cold front will move into the area today with high
  temperatures mostly in the 70s and 80s Friday through
  Wednesday.

- No rain or storms are expected Friday through Wednesday.

&&

.DISCUSSION...
Issued at 349 AM CDT Thu Aug 29 2024

Today and tonight...

An upper level low is centered over southern Canada and extends
southward to Colorado and Utah. A surface trough is present across
eastern Colorado and extends northward into Nebraska, South Dakota,
and southern North Dakota. Winds are out of the south across south
central and central Nebraska and north central Kansas. Temperatures
are mostly in the 70s across the area. The upper low and
accompanying upper trough will move slightly eastward today and will
extend over the northern and central Plains. A cold front associated
with this upper trough will move into the area this afternoon and
evening. Showers and thunderstorms are expected to develop along
this front. CAPE, wind shear, and mid-level lapse rates will be
fairly high along and just ahead of the front. Due to these
conditions, some of these storms may be strong to severe with hail
up to the size of quarters and wind gusts up to 60 mph being the
main threats. There is some uncertainty regarding high temperatures
today due to the frontal passage but generally expect temperatures
to reach the low 80s to mid 90s. The rain and storms will come to an
end tonight. Light, northwesterly winds will be present with low
temperatures in the low 50s to mid 60s.

Friday through Wednesday...

Fairly light winds and clearing skies will be across the area on
Friday with high temperatures in the low to mid 80s. The upper
trough passes to the east of the area Friday night with temperatures
cooling into the mid 50s. An upper ridge will be present over most
of the western part of the country on Saturday with sunny skies over
south central and central Nebraska and north central Kansas.
Temperatures on Saturday will warm up into the 80s with mostly
southwesterly to southerly winds. A cold front will begin moving
into the area Saturday night. Low temperatures Saturday night will
be in the mid to upper 50s. A surface high with easterly winds will
impact the area on Sunday with high temperatures in the upper 70s to
mid 80s. Temperatures Sunday night behind the front will cool into
the lower to mid 50s. High temperatures on Monday are expected to be
similar or slightly cooler than the previous day. An upper ridge
will have more impact over the area on Tuesday with southerly winds
present. This will result in temperatures warming up into the low to
mid 80s on Tuesday. Temperatures will continue to warm Tuesday night
and Wednesday with southerly winds present.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1224 PM CDT Thu Aug 29 2024

For KGRI/KEAR Airports:

Showers and thunderstorms will move east across the area this
afternoon and evening, mainly from 18Z to 00Z today at the TAF
sites. Expect gusty winds, moderate to heavy rain, and hail to
the size of quarters in the strongest storms. We are confident
in at least SHRA and VCTS at the TAF sites this afternoon, but
as this is moving faster than model guidance has been
forecasting, still uncertain regarding timing...handled this
with a fairly broad TEMPO group. As showers and storms move
through, SCT cloud bases may be lower than 1k ft and visibility
may be reduced to 2 to 3 SM, but otherwise VFR CIGS and
visibility are expected through the TAF period.

Winds out of the S to SW are expected to switch around to the NW
behind the frontal passage this afternoon. Expect S to SW winds
gusting to around 20 kts over the next hour or two ahead of the
front, then to less than 10 kts out of the NW behind the front.
Winds will be gusty and variable in or near any thunderstorm.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Schuldt
AVIATION...Hickford
Hazardous weather outlook, Aug 29, 3:53 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
453 AM CDT Thu Aug 29 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
453 AM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

There is a slight chance of storms this morning but these are not
expected to be severe.

There is a marginal risk of severe storms this afternoon through
this evening across the majority of the outlook area. Hail up to
quarter size and wind gusts up to 60 mph are the main threats.

Non severe storms may continue through the overnight hours
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail and wind gusts of 50
mph or greater.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 29, 12:43 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
143 PM CDT Thu Aug 29 2024

NEZ047-062-291900-
Howard NE-Hall NE-
143 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HOWARD AND
NORTHWESTERN HALL COUNTIES THROUGH 200 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dannebrog, or 18 miles northwest of Grand Island, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Dannebrog around 150 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4093 9865 4111 9872 4126 9851 4104 9840
TIME...MOT...LOC 1843Z 238DEG 17KT 4112 9859

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Davis
Special weather statement, Aug 29, 12:50 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
150 PM CDT Thu Aug 29 2024

NEZ074-075-084-085-291915-
Franklin NE-Adams NE-Webster NE-Kearney NE-
150 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRANKLIN...
NORTHWESTERN WEBSTER...SOUTHERN ADAMS AND SOUTHEASTERN KEARNEY
COUNTIES THROUGH 215 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Campbell, or 23 miles southwest of Hastings, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Bladen around 155 PM CDT.
  Roseland around 205 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4021 9871 4033 9884 4057 9856 4042 9836
TIME...MOT...LOC 1850Z 227DEG 27KT 4034 9868

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Davis
Special weather statement, Aug 29, 12:59 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
159 PM CDT Thu Aug 29 2024

NEZ041-047-048-062-291930-
Merrick NE-Nance NE-Howard NE-Hall NE-
159 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NANCE...WEST
CENTRAL MERRICK...EASTERN HOWARD AND NORTH CENTRAL HALL COUNTIES
THROUGH 230 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Paul, or 19 miles north of Grand Island, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Cushing around 210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4101 9851 4119 9864 4139 9832 4121 9807
TIME...MOT...LOC 1859Z 230DEG 27KT 4119 9846

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Davis

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howard

When
August 29, 1:08 PM CST
Where
Howard County, 0.86 mi SE of St Paul
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.210, -98.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199431.